Saturday, October 25, 2014
Inquirer Daily News

Top 10 reasons to suspect a pharmacy dispensing error

When you get a prescription filled at the pharmacy, if the medication you receive doesn't look right, there's always the possibility that an error has made. Yet, sometimes people ignore the clues.

Top 10 reasons to suspect a pharmacy dispensing error

When you get a prescription filled at the pharmacy, if the medication you receive doesn’t look right, there’s always the possibility that an error has made. Yet, sometimes people ignore the clues.

A 56-year-old man with diabetes went to the pharmacy to refill his prescription for Glucophage (metformin). This medication helps people with diabetes maintain a healthy blood sugar level. Mistakenly, the man was given 850 milligram tablets instead of 500 milligram tablets. Right away, he recognized that the tablets looked different, but he didn’t say anything. The error was discovered two months later when he refilled his prescription. Luckily, he suffered no permanent harm; however, he lacked energy and felt weak because he took too much medicine.

Why didn’t this patient speak up? Some consumers may worry that questioning a health professional could be insulting. Others may think that the medicine looks different because it’s a generic drug. Too many people may dismiss their concerns because they feel they don’t know as much about medications as health professionals. Even the slightest hint of anxiety can stop many from speaking up.

Healthcare workers face the same dilemma. A nurse may hesitate to point out a possible medication error to a well-respected physician. Even when people speak up, they may accept an unsatisfactory explanation or easily be convinced that no mistake has been made. This sad truth is clearly seen when my organization is called upon to investigate deadly medication errors. In most cases, someone had a feeling that something was not right, but failed to speak up or was convinced by others that there was no problem.

Lessons learned: Be confident and ask questions, especially when there are clues that a mistake has been made. Don’t be satisfied with an answer that doesn’t make sense. Ask for more information and insist that your doctor, pharmacist or nurse investigate the issue. If necessary, ask for a second opinion.

Despite the fact that over four billion prescriptions are dispensed by pharmacists each year in the US, errors resulting in patient harm are uncommon. And the growing use of new technologies such as bar coding and electronic prescribing is helping even further to improve pharmacy dispensing accuracy. Still, no one should let down their guard down. Pharmacy dispensing errors do happen occasionally and sometimes they are serious or even fatal.

If you have a gut feeling that something is wrong, you could be right! My advice is to keep the following clues in mind that could alert you to a mistake with your medication. Always check with your doctor, nurse, or pharmacist before taking a medicine if:

1. The appearance (color, shape, markings on tablet) is different than expected and the pharmacist hasn’t warned you about this, such as a switch in generic manufacturer.

2. The smell or taste is different than expected or extremely unpleasant.

3. The amount of liquid in a syringe or bottle is more or less than expected.

4. The number of pills in a prescription bottle is more or less than expected.

5. The directions on a prescription bottle differ from what your doctor told you or included on the prescription.

6. The patient’s name on the prescription label isn’t exactly as it should appear, including misspellings or suffixes missing such as junior or senior if others in your household have the same name.

7. The doctor’s name on the label is not your doctor’s.

8. The name of the medication on the prescription bottle is not exactly as expected.

9. The reason for taking the medication (on the prescription bottle, in a leaflet, or mentioned by the pharmacist) is different than the condition you are treating.

10. After renewing a prescription, you just don’t feel right and experience new side effects or begin to notice physical changes after taking a few doses, such as a change in urine color, unexpected weakness or drowsiness, breathing difficulties, heart racing, vision problems, etc.

About this blog

Check Up covers major health events in our region and offers everything from personal health advice to an expert look at health reform. Read about some of our bloggers here.

For Inquirer.com. Portions of this blog may also be found in the Inquirer's Sunday Health Section

Check Up
Latest Health Videos
Also on Philly.com:
Stay Connected